|FDA Cautions Against Antidepressant Use in Children|
By Ellen Kuwana |
Neuroscience for Kids Staff Writer
November 21, 2003
A public health advisory from the Food and Drug Administration (FDA) cautions doctors about prescribing antidepressants to children with major depressive disorder. The reason: a possible link between antidepressant use in people under the age of 18 and suicides. The advisory simply states that not enough is known about antidepressants' effects in children, and that more study needs to be devoted to this topic. As Dr. Thomas Laughren, a psychiatrist and FDA official, told a New York Times reporter, "I believe our position now is that we just don't know."
Some of the better known antidepressants such as Prozac, Zoloft and Paxil are selective serotonin reuptake inhibitors (SSRI), which increase the levels of the neurotransmitter serotonin in the brain. At this time, only Prozac (generic name: fluoxetine) is approved for use in children. Furthermore, according to FDA criteria, Prozac is the only antidepressant which has been shown to alleviate symptoms of major depressive disorder in children.
Doctors legally can and often do prescribe other antidepressants not approved for use in children. This is called "off-label use," in which a drug is prescribed for something other than what it was intended to treat. At least one study concluded that depressed children on Paxil were more likely to attempt suicide than were depressed children who were taking a placebo pill. The FDA will be reviewing this study to verify the conclusions.
In order to perform its own analysis, the FDA has requested more information from the pharmaceutical companies that manufacture antidepressants. After analyzing the data, the FDA is likely to make further recommendations in the coming year. The recommendations, for instance, may result in changes in labeling, including how warnings are worded on bottles.
A warning already on antidepressants is not to stop taking the medication without first consulting a medical doctor. People who abruptly stop taking an antidepressant may have flu-like symptoms or may even experience a relapse or worsening of their depression. Therefore, many doctors gradually reduce the dose of antidepressant rather than stop the medication all at once.
Bottom line: consult a doctor if you are suffering from depression. For children, antidepressants should be used cautiously, and symptoms should be monitored closely. Consult a doctor before discontinuing any medication.
Acknowledgment: Thank you to Susan Smiga, M.D., Associate Director of the Children's Center at Langley Porter Psychiatric Institute, Univ. of California San Francisco, and Dr. E. David Leonardo, M.D., Ph.D., chief resident in psychiatry at the New York State Psychiatric Institute at Columbia University, for their help with this article.
|GO TO:||Neuroscience In The News||Explore the Nervous System||Table of Contents|
Fill out survey